Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 30, 2003Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2003, 8:35 PM CDT for Clayton County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:35 PM CDT (01:35 UTC)
Expired
Apr 30, 2003, 9:15 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KARX 010135
SVRARX
IAC043-010215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 915 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF MONONA...OR ABOUT 11 MILES       
  NORTHWEST OF ELKADER...MOVING EAST AT 40 MPH.  A SECOND STORM WAS  
  ALSO ALONG THE SOUTHERN PART OF THE COUNTY...APPROACHING           
  STRAWBERRY POINT...MOVING EAST AT 40 MPH.  

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONONA...AND FARMERSBURG AT 840 PM CDT...
  NEAR STRAWBERRY POINT AT 840 PM...
  NEAR GARNAVILLO AT 845 PM CDT...
  NEAR MARQUETTE...AND MCGREGOR AT 855 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4307 9161 4265 9160 4267 9111 4309 9117

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:30 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:30 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED APR 30 2003

MAIN FORECAST CONCERNS CENTER ON THE PCPN CHANCES FOR TONIGHT INTO
THU...AND THEN THE TEMPERATURES.

12Z ETA/GFS MODEL SOLUTIONS ARE REASONABLY SIMILAR WITH THE MAIN
WEATHER FEATURES FOR THE NEXT FEW DAYS...WITH NOTHING GLARING FOR
THE REGION. LONG TERM MODELS A DIFFERENT STORY...WITH THE MRF AND
ECMWF SHOWING SIGNIFICANT DIFFERENCES OUT TOWARD THE BEGINNING OF
NEXT WEEK. WITHOUT A GOOD FEEL EITHERWAY...WILL LEAN TOWARD THE
ENSEMBLES FOR NOW.

THE 18Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL NEB...WITH A WARM
FRONT RUNNING NORTHEAST INTO CENTRAL ILL AND IND. NORTH OF THE
FRONT...88-D RADAR IMAGERY CONTINUED TO INDICATE AREAS OF SHOWERS
AND THUNDERSTORMS...WITH THE MOST ACTIVE AREA BEING OVER EASTERN
IOWA AND NORTHERN ILL.

SLOW MOVING 500 MB SHORTWAVE TROUGHS EJECTING OUT OF THE ROCKIES
INTO THE REGION OVER THE NEXT COUPLE DAYS...STAYING MOSTLY
SOUTH...OVER IOWA AND ILL. A SURFACE HIGH OVER SOUTHERN CANADA SAGS
OVER THE NORTHERN GREAT LAKES DURING THIS TIME...HELPING TO KEEP
THESE UPPER LEVEL FEATURES MAINLY SOUTH...ALONG WITH HELPING TO
CONTINUE TO NUDGE THE FRONTAL BOUNDARY EAST AND SOUTHEAST. SOME
UPPER LEVEL QG /700:300 MB/ CONVERGENCE INDICATED THROUGH 00Z FRI.
HOWEVER...THE LOW LEVEL JET AND MOISTURE TRANSPORT VECTORS HOLD IN
THE VICINITY OF THE FRONT...BRINGING THEIR INFLUENCE TO BEAR ACROSS
ILL...IND AND MICH TONIGHT INTO THU. GOOD 850 MB WARM AIR ADVECTION
FOR THE EVENING HOURS TONIGHT THOUGH....CENTERED FROM NORTHEAST IOWA
THROUGH SOUTHERN WI. THIS WILL SHIFT TO THE SOUTHEAST OVERNIGHT.
SHOWERS SHOULD LINGER THROUGH THE EVENING HOURS...MAINLY TO THE EAST
AND SOUTHEAST. 300 MB JET MAX WILL PUSH INTO THE AREA FROM THE
SOUTHERN PLAINS...AND 0-3KM IS GOOD OVER THE FORECAST AREA THIS
EVENING. THE BETTER INSTABILITY TO THE SOUTH THOUGH. SO...THINK
THERE COULD STILL BE SOME THUNDER CHANCES...BUT MORE LIKELY OFF TO
THE EAST AND SOUTHEAST. WILL CONTINUE OCCASIONAL OR SCATTERED
MENTION FOR THE FORECAST AREA.

ON THU...THE SURFACE HIGH WILL START TO SINK TO THE SOUTH...PUSHING
THE FRONTAL BOUNDARY IN THE SAME DIRECTION. RH FIELDS AND FORECAST
SOUNDINGS INDICATE GOOD SATURATION THROUGH MOST OF THE DAYTIME
HOURS...ALTHOUGH SOME CLEARING FROM NORTH TO SOUTH WILL BE LIKELY.
HOWEVER...WITH A-GEOSTOPHIC IMPLIED MOTIONS FROM THE UPPER LEVEL
JET...ALONG WITH THE AFOREMENTIONED QG CONVERGENCE AND THE VICINITY
OF THE SURFACE FRONT...THINK SMALL SHOWER CHANCES ARE WARRANTED FOR
THE SOUTHERN TIER OF THE FORECAST AREA.

THE HIGH SHOULD BE THE MAIN INFLUENCE FOR THE UPPER MISSISSIPPI
RIVER VALLEY ON FRIDAY...ALTHOUGH RH FIELDS AND SOUNDINGS CONTINUE
TO INDICATED SOME LINGERING MID LEVEL SATURATION. SO...MOSTLY SUNNY
TO THE NORTH...AND PARTLY SUNNY TO THE SOUTH LOOKS REASONABLE RIGHT
NOW.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Apr 30, 12:43 PM CDT, 7 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY SOUTH OF AN OELWEIN IOWA...TO BOSCOBEL WISCONSIN
LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE PLAINS INTO
THE LOWER GREAT LAKES REGION BY THIS EVENING. MEANWHILE...AT THE
SURFACE...A WARM FRONT...CURRENTLY LOCATED OVER SOUTHERN IOWA...
WILL LIFT NORTHWARD INTO CENTRAL IOWA AND NORTHERN ILLINOIS. SHOWERS
AND THUNDERSTORMS WILL LIKELY INTENSIFY IN THE VICINITY OF THE
BOUNDARY THIS AFTERNOON ACROSS IOWA AND THEN SPREAD EAST NORTHEAST
TOWARD NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ENOUGH ELEVATED
INSTABILITY WILL EXIST TO THE NORTH OF THE FRONT TO PRODUCE SOME
LARGE HAIL ACROSS THE SLIGHT RISK AREA AFTER 230 PM THIS AFTERNOON AND
EVENING. IN ADDITION...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF AN INCH TO AND INCH
AND ONE HALF POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

QUIET WEATHER IS EXPECTED THROUGH SATURDAY. ON SUNDAY...A STORM
SYSTEM IS EXPECTED TO MOVE OUT OF THE CENTRAL PLAINS TOWARD THE
GREAT LAKES REGION....BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

BOYNE

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.